South Dakota, 2012

Hail and Damaging Wind in South Dakota, September 3, 2012

September 3, 2012 · NWS FSD · 7 events in 4 counties and zones

Thunderstorms produced large hail and damaging winds on the early evening of September 3rd in southeast South Dakota, north of Interstate 90 and west of the James River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds on the early evening of September 3rd in southeast South Dakota, north of Interstate 90 and west of the James River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 3, 5:37 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 3, 5:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT MON SEP 3 2012

.DISCUSSION.../ISSUED AT 315 PM CDT/
LIGHT SHOWERS MAINLY CONFINED TO NORTHWEST IOWA SO FAR THIS
AFTERNOON. MID LEVEL CLOUDS ALSO DISSIPATING IN OUR WEST ALLOWING
FOR DECENT HEATING. DEWPOINTS HAVE FALLEN RAPIDLY ONCE MIXING
COMMENCED...WITH DRY AIR ALOFT. THIS WAS SHOWN WELL BY THE HRRR AND
NAM. BOTH OF THESE MODELS SHOW SOME DEWPOINT RECOVERY BY LATER THIS
AFTERNOON RIGHT AHEAD OF THE APPROACHING FRONTAL BOUNDARY. THE
QUESTION IS WHETHER THEY RECOVER ENOUGH TO HELP BREAK THE CAP. HRRR
HAS BACKED OFF SOME OF ITS EARLIER IDEA OF SCATTERED TO NUMEROUS
STORMS FORMING AS THE BOUNDARY ENTERED OUR CWA. STILL THINKING WE
POSSIBLY GET SOME ISOLATED DEVELOPMENT AFTER 4 OR 5 PM WEST OF THE
JAMES RIVER. FULL SUN COMBINED WITH CONVERGENCE ALONG THE FRONT AND
AN APPROACHING SHORTWAVE...MAY BE ENOUGH TO AT LEAST GET ISOLATED
DEVELOPMENT. CAPE COULD BE AROUND 1500 J/KG NEAR THE BOUNDARY...AND
A VEERING WIND PROFILE WITH DECENT WINDS ALOFT SHOULD RESULT IN
AROUND 40 KTS EFFECTIVE SHEAR. SO ANY STORM THAT IS ABLE TO FORM
COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL. STORMS WOULD
MOVE EAST OR EAST SOUTHEAST...BUT THINKING MOST ACTIVITY WILL BE
DIURNALLY DRIVEN AND THUS DIE AS THE EVENING PROGRESSES. KEPT CHANCE
POPS MAINLY ALONG AND WEST OF THE JAMES RIVER....WITH SLIGHT CHANCE
THROUGH THE REST OF THE CWA...JUST IN CASE STORMS PERSIST ALONG
THERE OUTFLOW LONGER THAN EXPECTED. SKIES SHOULD CLEAR LATER
TONIGHT...WITH LOWS IN THE 50S AND 60S. COULD SEE SOME FOG
DEVELOPMENT IN THE SOUTH...ESPECIALLY WHERE RAIN HAS FALLEN TODAY IN
NORTHWEST IOWA.

TUESDAY SHOULD START MOSTLY SUNNY WITH HIGHS IN THE 80S AND 90S.
TRICKY PART OF TUESDAYS FORECAST WILL BE HOW FAR SOUTH THE BOUNDARY
MAKES IT LATE TONIGHT...AND HOW QUICKLY IT PUSHES BACK NORTH AS A
WARM FRONT TOMORROW BEFORE THE COLD FRONT PUSHES THROUGH. WITH
STABLE DRIER AIR NORTH OF THIS BOUNDARY...CONVECTION CHANCES WILL BE
CONFINED TO ALONG AND SOUTH OF IT DURING THE DAY...AS ANOTHER
SHORTWAVE PUSHES ACROSS. NAM IS THE FURTHEST SOUTH WITH THE
BOUNDARY...ONLY PUSHING AS FAR NORTH AS SPENCER TO YANKTON BY
AFTERNOON. THE GFS IS FURTHEST NORTH...WITH THE ECMWF IN BETWEEN.
NAM HAS BEEN A LITTLE TOO AGGRESSIVE WITH FRONTS...BUT GENERALLY HAS
BEEN THE BEST. THUS TEND TO THINK A SOLUTION SOMEWHERE BETWEEN THE
ECMWF AND NAM WILL BE CLOSEST. THIS WOULD GENERALLY KEEP THE
THUNDERSTORM THREAT SOUTH OF INTERSTATE 90 THROUGH 7 PM TUESDAY.
STORMS THAT DO FORM IN THE AFTERNOON WILL HAVE THE POTENTIAL OF
BEING SEVERE...WITH AROUND 2000 J/KG OF CAPE AND DEEP LAYER SHEAR OF
40 KTS. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE IN ANY STORM
THAT DOES FORM. CAP SHOULD HOLD STRONG FOR MUCH OF THE
AFTERNOON...HOWEVER CONTINUED HEATING AND THE APPROACHING WAVE
SHOULD BREAK IT AT SOME POINT EITHER LATE AFTERNOON OR EVENING.
/CHENARD

THAT APPROACHING WAVE AND FRONT SHOULD BRING MORE NUMEROUS SHOWERS
AND THUNDERSTORMS TUESDAY EVENING...MAINLY TO THE EASTERN PART OF
THE AREA WHERE MOISTURE POOLING AND INFLOW WILL BE GOOD. SYSTEM
MOVING FAST ENOUGH AND MID TO UPPER FLOW IS STRONG ENOUGH SO THAT
RAINFALL AMOUNTS SHOULD NOT BE TOO HIGH. FRONT WILL BE MOVING ACROSS
AREA WITH COOLER AIR SPREADING IN BEHIND IT...AND PRECIPITATION
DECREASING STEADILY AFTER MIDNIGHT. GUIDANCE SEEMS OK AT THIS POINT
ON COOLING FOR LOW TEMPERATURES. MOVEMENT LOOKS FAST ENOUGH TO KEEP
OUT ANY MENTION OF LINGERING SHOWERS FOR WEDNESDAY AND DRYING
CERTAINLY LOOKS STRONG...SO WE SHOULD BE HEADING TO A SUNNY/MOSTLY
SUNNY DAY WEDNESDAY AFTER MORNING CLOUDS SOUTHEAST DECREASE. LATE
THURSDAY INTO FRIDAY LOOKS LIKE ANOTHER THREAT OF SHOWERS AND STORMS
AS NEXT WAVE AND COLD FRONT IS PRECEDED BY FAVORABLY THERMAL
ADVECTION PATTERN. WILL GO WITH LOW POPS AS PER GUIDANCE FOR NOW BUT
OVERALL THREAT SEEMS A LITTLE HIGHER AND WHEN WE CAN NARROW DOWN THE
TIMING BETTER...THE POPS FOR AT LEAST PART OF THAT TIME...PERHAPS
THURSDAY NIGHT...MAY GO UP. THIS SYSTEM WILL BRING IN EVEN COOLER
AIR FOR FRIDAY AND SATURDAY. SOLIDLY DRY PATTERN WILL ALSO DEVELOP
BEHIND THIS SYSTEM...AND THE DRY PATTERN WILL REMAIN IN PLACE AS
SLOW BUT STEADY WARMING SETS IN SUNDAY AFTERNOON THROUGH MONDAY.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
ISOLATED THUNDERSTORMS WEST OF JAMES RIVER AT START OF THE PERIOD
COULD BRUSH KHON TAF SITE...BRINGING POSSIBILITY OF ERRATIC WINDS
THROUGH 01Z. OTHERWISE THESE STORMS ARE EXPECTED TO WEAKEN AS THE
MOVE EAST TOWARD I-29 CORRIDOR THROUGH THE EVENING...SO WILL LEAVE
MENTION OF THUNDER OUT OF KFSD/KSUX TAFS. WITH LOW LEVEL MOISTURE
AND LIGHT WINDS WITHIN SURFACE RIDGE AXIS OVER NORTHWEST IOWA...
COULD SEE SOME POCKETS OF MVFR FOG TONIGHT AND WILL KEEP SOME LIGHT
FOG FOR KSUX TOWARD DAYBREAK. CONVECTIVE CHANCES INCREASE INTO THE
MISSOURI RIVER VALLEY LATE TUESDAY AFTERNOON...BUT CONFIDENCE IS LOW
IN TIMING/COVERAGE BEFORE 05/00Z...SO WILL LEAVE OUT OF KSUX TAF AT
THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Sep 3, 9:58 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT MON SEP 03 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1058 AM CDT MON SEP 03 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING ALONG AND WEST
OF THE JAMES RIVER...ALTHOUGH THESE STORMS WILL REMAIN WEAK.
ADDITIONAL THUNDERSTORMS MAY FORM THIS AFTERNOON. ONE POSSIBLE
AREA OF DEVELOPMENT IS ACROSS EASTERN NEBRASKA. THESE STORMS
COULD CLIP AREAS FROM SIOUX CITY TO STORM LAKE THIS
AFTERNOON...ALTHOUGH THE PROBABILITY OF THIS IS LOW.

STORMS MAY ALSO FORM NEAR THE MISSOURI RIVER NEAR CHAMBERLAIN
THIS AFTERNOON. BEST CHANCE OF THIS IS AFTER 4 PM. IF STORMS ARE
ABLE TO FORM IN THIS AREA...THEY WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 60 MPH. ANY STORMS THAT FORM WOULD MOVE
EAST TOWARDS INTERSTATE 29...BUT SHOULD GENERALLY WEAKEN AS THEY
MOVE EAST THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ON TUESDAY EVENING
AS A COLD FRONT MOVES THROUGH THE REGION. IN GENERAL...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WIND GUSTS MAY
APPROACH 50 MPH IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 137 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beadle

When
September 3, 6:10 PM CST
Where
Beadle County, 6.04 mi SW of Virgil
Measured
0.88 in hail
Reported by
Public
Coordinates
44.230, -98.520

Hail, Jerauld

When
September 3, 6:20 PM CST
Where
Jerauld County, Wessington Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.080, -98.570

Hail, Jerauld

When
September 3, 6:22 PM CST
Where
Jerauld County, Wessington Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.080, -98.570

Hail, Sanborn

When
September 3, 6:45 PM CST
Where
Sanborn County, 3.06 mi WSW of Woonsocket
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.040, -98.330

Hail was accompanied by damaging wind gusts.

Thunderstorm Wind, Sanborn

When
September 3, 6:45 PM CST
Where
Sanborn County, 3.06 mi WSW of Woonsocket
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.040, -98.330

Thunderstorm winds blew down several branches and small limbs. The winds were accompanied by nickel size hail.

Hail, Aurora

When
September 3, 7:10 PM CST
Where
Aurora County, 4.91 mi NW of Storla
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.920, -98.420

Hail, Aurora

When
September 3, 7:12 PM CST
Where
Aurora County, 8.43 mi WNW of Storla
Measured
1.5 in hail
Reported by
Public
Coordinates
43.910, -98.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413426, 413427, 413428, 413429, 413431, 413432, 413433.